Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 20, 2006

July 20, 2006 · NWS MKX · 42 events in 17 counties and zones

During the pre-dawn early morning hours of July 20th, a severe squall line pushed into south-central and southeast Wisconsin from southern Minnesota. This squall line produced mainly damaging winds, some reports being "significant" (>65 knots or hurricane-force), and only a couple hail reports.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$707,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

During the pre-dawn early morning hours of July 20th, a severe squall line pushed into south-central and southeast Wisconsin from southern Minnesota. This squall line produced mainly damaging winds, some reports being "significant" (>65 knots or hurricane-force), and only a couple hail reports. One of the significant reports was at a location 4 miles northeast of Monona at 0140CST where a gust of 71 knots (82 mph) was measured, before the power went out. Hundreds of trees were knocked down in the Madison area, and there were dozens power-line damage reports. Up to 40,000 customers lost electrical power across southern Wisconsin, with 13,000 alone in the Madison area. The squall line weakened as it approached the corner of southeast Wisconsin due to weakening instability, despite still favorable deep layer shear. Toward dawn, more scattered thunderstorms developed across south-central Wisconsin as a northwest to southeast axis of instability redeveloped. A few of these storms pulsed up to produce only marginal severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUL 19 2006

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL
TONIGHT.

SEVERE MCS THAT MOVED THROUGH MINNESOTA THIS MORNING HAS WEAKENED
INTO MAINLY RAIN. THIS AREA IS CURRENTLY MOVING SLOWLY EAST ACROSS
THE WESTERN PORTION OF THE FORECAST AREA. MORE SEVERE STORMS
FORMED TO THE SOUTH OF THIS MCS IN NORTHEAST IOWA...WHICH MOVED
SOUTHEAST INTO EASTERN IOWA AND NORTHWEST ILLINOIS.

MAIN FORECAST CHALLENGE IS DETERMINING IF MORE CONVECTION WILL
MOVE INTO THE FORECAST AREA LATER THIS EVENING AND OVERNIGHT...AND
SEVERE/HEAVY RAIN POTENTIAL. WRF MODEL HAD A REASONABLE SPATIAL
DEPICTION OF THE MCS THIS MORNING...ALTHOUGH ITS TIMING WAS WAY TOO
SLOW IN MOVING IT EAST AND SOUTHEAST THROUGH THE REGION. THE WRF
AND THE RUC BOTH SHOW NEW CONVECTION INITIATING IN NORTHERN IOWA
AROUND 00Z THURSDAY...NEAR THE SURFACE WARM FRONT AND LOW LEVEL
JET NOSE INTERSECTION. THE WRF THEN DEVELOPS ANOTHER MCS...AND
TAKES IT SOUTHEAST ACROSS EASTERN IOWA INTO NORTHWEST ILLINOIS BY
12Z THURSDAY...MISSING SOUTHERN WISCONSIN.

IN CONTRAST...THE GFS DEVELOPS THE CONVECTION MUCH FURTHER NORTH
IN MINNESOTA...TAKING IT SOUTHEAST ACROSS THE FORECAST AREA DURING
THIS TIME. THE LATEST 12Z HIGH RESOLUTION WRF MODEL ALSO DEVELOPS
CONVECTION OVER NORTHERN IOWA...BUT TAKES IT DUE EAST INTO THE
FORECAST AREA BY 06Z THURSDAY. PREFER THE WRF/HIGH RESOLUTION WRF
OVER THE GFS WITH THIS SCENARIO...AS THEY SEEMED TO HAVE A BETTER
HANDLE ON SURFACE AND UPPER FEATURES...AND THE CONVECTION THIS
MORNING.

HOWEVER...THE USUAL MODEL PROBLEMS WITH HANDLING CONVECTION CONTINUES
TO PRESENT SOME UNCERTAINTY. IF THE MCS DOES MOVE INTO THE FORECAST
AREA...THE SOUTHWEST HALF OF THE FORECAST AREA WOULD PROBABLY HAVE
THE BEST CHANCE. SO...WILL LOWER POPS SLIGHTLY TO THE 60 TO 70
RANGE FOR TONIGHT.

SEVERE WEATHER IS STILL POSSIBLE...IN THE FORM OF A FORWARD PROPAGATING
MCS AND/OR DERECHO. ELEVATED CAPES OF 2500 TO 4000 J/KG...AND 0-6KM
SHEAR VALUES OF 40 TO 50 KNOTS ARE EXPECTED. THE STRONG CAPPING
INVERSION IN THE LOW LEVELS...CIN VALUES OF 200 TO 250 J/KG...WILL
AGAIN BE A LIMITING FACTOR. HOWEVER...IF A SEVERE MCS/DERECHO DOES
FORM TO THE WEST...THE LARGE CIN WOULD NOT PREVENT IT FROM MOVING
EAST THROUGH THE FORECAST AREA. PRECIPITABLE WATER VALUES OF 2.00
INCHES...SOMETIMES HIGHER...WILL ALSO MEAN THE POTENTIAL OF HEAVY
RAINFALL...DESPITE THE EXPECTED PROGRESSIVE NATURE OF ANY MCS.

ANY CONVECTION SHOULD MOVE OUT OF THE FORECAST AREA THURSDAY
MORNING. HIGH PRESSURE RIDGE THEN MOVES INTO THE NORTHERN PLAINS
FOR THURSDAY NIGHT INTO FRIDAY...BRINGING COOLER AND LESS HUMID
CONDITIONS.

EXTENDED RANGE MODELS HAVE A MORE AMPLIFIED LONGWAVE TROUGH OVER
THE GREAT LAKES REGION...WIH A SUBSEQUENTLY MORE AMPLIFIED RIDGE
OVER THE WEST FOR THE WEEKEND. SHORTWAVE TROUGHS EMBEDDED IN THE
FLOW OVER THE WESTERN GREAT LAKES REGION MAY INTERACT WITH
UNSTABLE AIRMASS SATURDAY NIGHT AND SUNDAY...SO WILL GO WITH 30
POPS FOR THIS PERIOD. UPPER FLOW BECOMES MORE ZONAL BY
MIDWEEK...AND RETREATS A BIT NORTHWARD. STILL...SOUTHWEST WINDS
SHOULD USHER A WARMER AIRMASS INTO THE REGION. POSSIBLE WARM
FRONTAL BOUNDARY OVER THE REGION MAY BRING PRECIPITATION
CHANCES...SO WILL GO WITH 30 POPS AT TIMES DURING THIS PERIOD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WOOD
Hazardous weather outlook, Jul 19, 9:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1000 PM CDT WED JUL 19 2006

WIZ046-047-051-052-056>060-062>072-200900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1000 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
SOUTH CENTRAL WISCONSIN...GENERALLY ALONG AND WEST OF A DELLS...LAKE
MILLS TO MONROE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING WINDS AND LARGE
HAIL ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN
AND COULD PRODUCE URBAN AND SMALL STREAM FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING.
THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY...AND FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-665-200900-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1000 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
WISCONSIN AND THE ADJOINING WATERS OF LAKE MICHIGAN TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...AS WELL AS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING.
THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY AND FROM SUNDAY
NIGHT THROUGH MONDAY NIGHT.

REM

In the hours before

Special weather statement, Jul 19, 10:17 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1117 PM CDT WED JUL 19 2006

WIZ046-047-051-052-056>060-062>072-200500-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1117 PM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF
SOUTHERN WISCONSIN UNTIL 7 AM CDT...

A THUNDERSTORM IN NORTHWESTERN IOWA COUNTY...JUST SOUTH OF LONE
ROCK...WILL TRACK SOUTHEAST TO THE BARNEVELD AREA BY 1125 PM...AND
WEAKEN. STRONG WINDS ARE NOT EXPECTED WITH THIS STORM. THE REMAINS
OF THIS STORM SHOULD THEN HEAD INTO WESTERN DANE COUNTY.

OTHER THUNDERSTORMS...SOME OF THEM SEVERE...WERE LOCATED NORTHWEST
OF LA CROSSE BACK INTO SOUTHEASTERN MINNESOTA. THESE STORMS WILL
MOVE DOWN THROUGH SOUTHERN WISCONSIN BETWEEN 1 AM AND 7 AM.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

KAPELA
Special weather statement, Jul 19, 10:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 PM CDT WED JUL 19 2006

WIZ046-047-051-052-056>060-062>072-200515-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1145 PM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF
SOUTHERN WISCONSIN UNTIL 7 AM CDT...

SCATTERED STRONG THUNDERSTORMS FROM NORTHWEST AND NORTH OF LA CROSSE
TO THE HILLSBORO AREA OF EASTERN VERNON COUNTY WERE MOVING EAST
SOUTHEAST INTO SOUTHERN WISCONSIN AS OF 1145 PM.

THESE STORMS WILL AFFECT SAUK COUNTY BETWEEN THE MIDNIGHT HOUR AND
1 AM...AND THEN THE REMAINDER OF SOUTH CENTRAL WISCONSIN AFTER 1 AM.
EVENTUALLY SOUTHEAST WISCONSIN WILL FEEL THE AFFECTS OF THESE
STORMS TOWARD 3 AM OR SO.

SHOULD ANY OF THE STORMS BECOME SEVERE...DAMAGING WINDS AND LARGE
HAIL ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAINS THAT CAN LEAVE
PONDING OF WATER ON ROADS AND LOW SPOTS. DANGEROUS LIGHTNING IS
ALSO LIKELY.

OTHERWISE...SCATTERED RAIN SHOWERS OVER DANE COUNTY WILL GRADUALLY
WEAKEN AS THEY MOVE INTO ROCK AND JEFFERSON COUNTIES.

KAPELA
Special weather statement, Jul 19, 11:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1248 AM CDT THU JUL 20 2006

WIZ046-047-051-052-056>060-062>072-200700-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1248 AM CDT THU JUL 20 2006

...SEVERE THUNDERSTORM WATCH NUMBER 624 REMAINS IN EFFECT UNTIL
7 AM CDT SOUTH AND WEST OF A LINE FROM MILWAUKEE TO HARTFORD TO
RIPON...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING
RAPIDLY TOWARD THE EAST SOUTHEAST AT 55 MPH. THE STORMS WERE
MOVING ACROSS SOUTHWEST WISCONSIN AND SHOULD MOVE INTO THE MADISON
AREA AT 230 AM AND MILWAUKEE ABOUT 4 AM.

DAMAGING WIND GUSTS TO 70 MPH...HAIL TO QUARTER SIZE...AND A QUICK
2 TO 3 INCHES OF RAIN ARE ALL POSSIBLE AS THE STORMS MOVE THROUGH.
FREQUENT DEADLY CLOUD TO GROUND LIGHTNING IS ALSO ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE TELEVISION OR
RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN

The radar

The Milwaukee radar (KMKX), 91 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 7 lightning, 3 hail. Local standard time, as filed.

Hail, Columbia

When
July 20, 12:30 AM CST
Where
Columbia County, 4 mi W of Pardeeville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.533, -89.367

Thunderstorm Wind, Sauk

When
July 20, 1:05 AM CST to 1:20 AM CST
Where
Sauk County, La Valle
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -90.133

Trees and power lines reported down countywide.

Thunderstorm Wind, Iowa

When
July 20, 1:05 AM CST to 1:25 AM CST
Where
Iowa County, Avoca
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -90.517

Trees and power lines reported down countywide.

Thunderstorm Wind, Columbia

When
July 20, 1:09 AM CST to 1:18 AM CST
Where
Columbia County, Portage
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.550, -89.450

Trees toppled and some power-lines downed.

Thunderstorm Wind, Dane

When
July 20, 1:25 AM CST to 1:45 AM CST
Where
Dane County, 5 mi W of Madison
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.517

Bricks were taken off a building in downtown Madison due to severe, hurricane-force wind gusts to an estimated 65 knots (75 mph). Dozens of power-lines were damaged. At least 3 vehicles were either damaged or destroyed by fallen trees. Many roads were blocked by the tree debris. A large tree was toppled onto a home on the near east side of Madison, resulting in minor roof damage.

Thunderstorm Wind, Lafayette

When
July 20, 1:25 AM CST
Where
Lafayette County, Belmont
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -90.333

Trees and power lines down.

Thunderstorm Wind, Columbia

When
July 20, 1:27 AM CST
Where
Columbia County, Pardeeville
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.533, -89.283

Thunderstorm Wind, Columbia

When
July 20, 1:30 AM CST
Where
Columbia County, 2 mi ESE of Wisconsin Dells
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -89.733

Thunderstorm Wind, Lafayette

When
July 20, 1:32 AM CST to 1:35 AM CST
Where
Lafayette County, 7 mi N of Argyle
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -89.867

Trees and power lines down.

Hail, Dane

When
July 20, 1:34 AM CST to 1:40 AM CST
Where
Dane County, 5 mi NW of Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.117, -89.483

Thunderstorm Wind, Dane

When
July 20, 1:35 AM CST to 1:40 AM CST
Where
Dane County, Blue Mounds
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.017, -89.833

Trees and power-lines down.

Thunderstorm Wind, Dane

When
July 20, 1:40 AM CST
Where
Dane County, 4 mi NE of Monona
Measured
71 kt (82 mph) measured gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.267

Hurricane force wind gusts to 71 knots (82 mph) produced tree and power line damage 4.0 miles northeast of Monona.

Thunderstorm Wind, Dane

When
July 20, 1:40 AM CST
Where
Dane County, 4 mi NNE of Sun Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
43.233, -89.167

Trees down.

Thunderstorm Wind, Lafayette

When
July 20, 1:45 AM CST
Where
Lafayette County, Shullsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.233

Trees and power lines down.

Thunderstorm Wind, Green

When
July 20, 1:45 AM CST
Where
Green County, New Glarus
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.633

A car was crushed and a truck's window was broken by falling trees. Antennas also damaged.

Thunderstorm Wind, Dane

When
July 20, 1:50 AM CST
Where
Dane County, 3 mi ESE of Albion
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.867, -89.017

Trees down. One large tree fell on a home's roof, resulting in minor damage.

Thunderstorm Wind, Rock

When
July 20, 1:55 AM CST to 2:25 AM CST
Where
Rock County, Union
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.300

Trees and power lines down in a large swath from northwestern to southeastern Rock County. In the city of Janesville, at least 3 cars were damaged by felled trees or tree branch debris. Several roads were temporarily blocked by tree debris.

Thunderstorm Wind, Dodge

When
July 20, 1:57 AM CST
Where
Dodge County, 2 mi NNW of Portland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -88.983

Trees and power lines down.

Thunderstorm Wind, Jefferson

When
July 20, 1:58 AM CST
Where
Jefferson County, Waterloo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -88.983

Trees and power lines down.

Thunderstorm Wind, Dodge

When
July 20, 2:00 AM CST
Where
Dodge County, 4 mi W of Theresa
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.517, -88.533

Trees down.

Thunderstorm Wind, Dane

When
July 20, 2:00 AM CST
Where
Dane County, Belleville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -89.533

Large tree branches and power lines down.

Thunderstorm Wind, Green

When
July 20, 2:10 AM CST
Where
Green County, 1 mi NE of Dayton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -89.483

Strong winds at minimum hurricane-force caused trees to topple onto roads. Some power-lines down. Some cars then crashed into fallen trees in Brooklyn.

Thunderstorm Wind, Green

When
July 20, 2:10 AM CST to 2:12 AM CST
Where
Green County, Albany
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -89.433

Trees, power lines, and antennas down. One large tree fell onto a vehicle in Brodhead, resulting in minor damage.

Thunderstorm Wind, Jefferson

When
July 20, 2:18 AM CST
Where
Jefferson County, Ft Atkinson
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.850

Trees toppled over. Two small planes at the Ft. Atkinson Municipal Airport broke loose from their morrings due to the powerful winds. One of the plane's wings were damaged as it tipped from side to side.

Thunderstorm Wind, Jefferson

When
July 20, 2:25 AM CST
Where
Jefferson County, Rome
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -88.800

Tree down.

Lightning, Rock

When
July 20, 2:25 AM CST
Where
Rock County, Milton
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Lightning struck a barn causing it to catch fire.

Thunderstorm Wind, Waukesha

When
July 20, 2:30 AM CST
Where
Waukesha County, 4 mi SSW of Dousman
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.967, -88.500

Tree limbs and trees down.

Thunderstorm Wind, Washington

When
July 20, 2:30 AM CST
Where
Washington County, Richfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -88.200

Trees and power lines down.

Lightning, Rock

When
July 20, 2:30 AM CST
Where
Rock County, 2 mi E of Milton
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Lightning struck a barn, and the resultant fire burned the empty barn to the ground.

Thunderstorm Wind, Walworth

When
July 20, 2:35 AM CST to 2:42 AM CST
Where
Walworth County, Darien
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -88.700

Trees and power lines down.

Thunderstorm Wind, Waukesha

When
July 20, 2:40 AM CST
Where
Waukesha County, Brookfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -88.150

Power lines down.

Thunderstorm Wind, Walworth

When
July 20, 2:50 AM CST
Where
Walworth County, 2 mi E of Lake Geneva
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -88.400

Trees and power lines down.

Thunderstorm Wind, Racine

When
July 20, 2:55 AM CST
Where
Racine County, Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -88.267

Trees and power lines down.

Thunderstorm Wind, Kenosha

When
July 20, 3:10 AM CST
Where
Kenosha County, Paddock Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -88.117

Trees and tree branches fell onto power lines.

Lightning, Racine

When
July 20, 3:30 AM CST
Where
Racine County, Sturtevant
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Lightning struck a home in the 3200 block of 90th St., resulting in a roof fire.

Lightning, Milwaukee

When
July 20, 4:00 AM CST
Where
Milwaukee County, Milwaukee
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Lightning struck a home in the 1800 block of W. Greenfield Ave., resulting in a roof fire.

Lightning, Racine

When
July 20, 4:30 AM CST
Where
Racine County, Racine
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Lightning struck a home on in the 1600 block of Edgewood Ave., resulting in a roof fire.

Lightning, Sheboygan

When
July 20, 4:30 AM CST
Where
Sheboygan County, 3 mi NE of Beechwood
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Lightning struck a power-line voltage regulator, disrupting power to about 100 homes on CTH S.

Thunderstorm Wind, Dane

When
July 20, 5:14 AM CST
Where
Dane County, 5 mi S of Blue Mounds
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.950, -89.833

Tree and tree branches down.

Thunderstorm Wind, Green

When
July 20, 5:23 AM CST
Where
Green County, New Glarus
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.817, -89.633

Trees down.

Hail, Green

When
July 20, 5:42 AM CST
Where
Green County, Albany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.700, -89.433

Lightning, Fond du Lac

When
July 20, 7:04 AM CST
Where
Fond du Lac County, 1 mi W of Elmore
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Lightning struck a rural home and the resultant fire burned the house to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519760, 5519761, 5519847, 5519762, 5519851, 5519855, 5519845, 5519846, 5519854, 5519848, 5519849, 5519850, 5519852, 5519853, 5519856, 5519944, 5519925, 5519859, 5519861, 5519860, 5519927, 5519857, 5519858, 5519863, 5519862, 5519926, 5519929, 5519932, 5519941, 5519930, 5519928, 5519931, 5519933, 5519934, 5519940, 5519939, 5519938, 5519943, 5519935, 5519936, and more.